Join Our Email List
During the COVID-19 pandemic, poison centers across the country have seen increases in certain types of poisonings. These poisoning risks will be of concern to teachers, nurses and other staff … Continue reading →
What is melatonin?
Melatonin is a chemical that occurs naturally in humans and other animals that helps regulate sleep.
Melatonin is sold over-the-counter as a dietary supplement to help with sleep problems, including jet lag and some forms of insomnia. Although melatonin is not approved as a medication by the FDA, studies have shown it to be mildly effective for some sleep problems.
Melatonin is safe for most adults. It may be harmful or cause symptoms when a person:
Because melatonin is a hormone, it is unclear what the long-term effects are on developing bodies. Parents should always check with a pediatrician before giving melatonin to children.
What are the symptoms of taking too much melatonin?
Taking a large amount of melatonin can cause:
In rare cases, it can cause agitation or irritability
What can you do if someone has taken too much melatonin?
If someone took too much melatonin, took it by accident or is having symptoms after taking it, call the poison center at 1-800-222-1222, chat online or text POISON to 85511 for quick, expert advice.
How can you prevent melatonin overdoses?
Always talk to your doctor before starting a new supplement or giving a supplement to a child. Your doctor can help you decide if the supplement is right for you or your child, how much to take, and how often to take it.
Avoid melatonin if you are taking medications that make you sleepy, including sleep aids such as zolpidem (Ambien) or anxiety medications such as clonazepam (Klonopin).
Keep melatonin and other supplements and medications out of the reach of children.
Last Updated: Tuesday July 19th 2016